Donepezil: a case of inappropriate sexual behaviours in dementia

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Donepezil is an acetylcholinesterase inhibitor currently available to help manage cognitive symptoms of Alzheimer's disease by enhancing cholinergic function in the central nervous system. Product information reports increased libido (≥1%) as part of the endocrine and metabolic adverse effects of donepezil. What is less clear is the relationship between donepezil and inappropriate sexual behaviours (ISB). To date, there have been three published case reports of patients displaying ISB after commencing donepezil. However, information about patient experiences were lacking and, if documented, only accounts from female patients were given.

Aim:

To increase awareness of the association between donepezil and ISB.

Clinical details:

An 85-year-old man presented to the Geriatric Evaluation and Management unit for further management of cognitive decline. Eight days after donepezil commencement, the patient developed ISB. The patient had no previous history of abnormality in sexual behaviour prior to hospitalisaton.

Outcomes:

ISB, including fondling himself and masturbating in public, were documented. Despite the cognitive decline, the patient still retained some insight into his sexual behaviour and requested a private consultation with the geriatrician. Medical and laboratory findings and neurological examinations were unremarkable. Donepezil was then ceased. The patient's behaviour improved after 3 days and he was transferred to a transitional care program.

Conclusion:

This case adds to the existing literature that donepezil may cause ISB. This should be especially considered when it is prescribed for patients who display or have risk factors for sexual disinhibition, a potential element of behavioral and psychological symptoms of dementia.

Related Topics

    loading  Loading Related Articles